Alert archive / Utah / Special Weather Statements in 2012

Special Weather Statement, NWS Salt Lake City, UT

August 24, 2012Utah County, Utah

NWS Salt Lake City, UT issued this special weather statement at Aug 24, 2012, 2:15 PM MDT for Utah County, Utah. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2012, 2:15 PM MDT (20:15 UTC)
Expired
Aug 24, 2012, 3:00 PM MDT
In force
45 min
Issued by
NWS Salt Lake City, UT

County Utah County, UT

The radar

The Salt Lake City radar (KMTX), 188 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2012-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2012-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
2116 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WWUS85 KSLC 242015
SPSSLC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
215 PM MDT FRI AUG 24 2012

UTZ004-008-010-014-015-242100-
SANPETE/SEVIER VALLEYS UT-SOUTHERN WASATCH FRONT UT-WASATCH MOUNTAINS
SOUTH OF I-80 UT-WASATCH PLATEAU/BOOK CLIFFS UT-WEST CENTRAL UTAH UT-
215 PM MDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UTAH...NORTHERN SANPETE
AND NORTHEASTERN JUAB COUNTIES UNTIL 300 PM MDT...

AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF NEPHI...MOVING SOUTHEAST AT 25
MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   NEPHI...
   FOUNTAIN GREEN...
   FAIRVIEW AND MILBURN...
   INTERSTATE 15 FROM SOUTH OF SANTAQUIN TO NORTH OF NEPHI

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3950 11149 3964 11168 3971 11172 3971 11179
      3967 11183 3975 11198 4001 11178 3977 11144
      3972 11147 3972 11141 3960 11139
TIME...MOT...LOC 2015Z 307DEG 20KT 3982 11177

$$

KRUSE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 24, 9:30 AM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 24, 9:30 AM MDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 AM MDT FRI AUG 24 2012

.SYNOPSIS...A DRIER WESTERLY FLOW WILL SPREAD ACROSS THE REGION
TODAY...WITH LIMITED MOISTURE SPREADING BACK NORTH ACROSS THE
AREA OVER THE WEEKEND.

&&

.DISCUSSION...THE UPPER LEVEL LOW THAT MOVED ACROSS SOUTHERN UTAH
YESTERDAY HAS NOW CLEARED THE AREA AND IS MOVING ACROSS SOUTHERN
COLORADO. BLENDED TPW IMAGERY INDICATES VALUES HAVE DECREASED
ACROSS MOST OF THE CWA...TO NEAR 0.75 INCHES. HIGHER VALUES REMAIN
IN PLACE ACROSS SOUTHEASTERN UTAH...NEAR 1 INCH. WEAK SUBSIDENCE
AND THE LACK OF A FEATURE TO PROVIDE ADDITIONAL LIFT SHOULD KEEP
CONVECTIVE COVERAGE WELL BELOW THE LEVELS SEEN OVER THE PAST FEW
DAYS. GIVEN THE REMNANT MOISTURE ACROSS SOUTHERN UTAH...EXPECT A
FEW THUNDERSTORMS TO DEVELOP ALONG THE HIGHER TERRAIN AND ADJACENT
VALLEYS. OTHERWISE...DRY CONDITIONS WILL CONTINUE ACROSS NORTHERN
AND WESTERN PORTIONS OF THE STATE.

CURRENT FORECAST IS ON TRACK...NO UPDATES ARE NEEDED.

AS LOW PRESSURE APPROACHES THE NORTHWEST COAST...MOISTURE IS
EXPECTED TO SURGE ONCE MORE ACROSS MUCH OF THE STATE SATURDAY INTO
SUNDAY. MAY NEED TO ADJUST POPS UPWARD A BIT THIS WEEKEND...BUT
WILL WAIT TO REVIEW THE REMAINDER OF THE 12Z MODEL SUITE.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS TODAY WITH
MOSTLY CLEAR SKIES. SOUTHEAST WINDS ARE EXPECTED TO SHIFT TO THE
NORTHWEST BETWEEN 17Z AND 19Z.

&&

.FIRE WEATHER...UPPER TROUGH MOVING ACROSS THE NORTHWEST UNITED
STATES WILL BRING DRIER AIR TO NORTHERN UTAH TODAY WITH STRONGER
TRANSPORT WINDS. HOWEVER...RELATIVE HUMIDITY VALUES WILL REMAIN TOO
HIGH FOR SEVERE FIRE WEATHER CONDITIONS. OVER SOUTHERN
UTAH...LINGERING MOISTURE WILL ALLOW FOR SHOWERS AND THUNDERSTORMS
TO DEVELOP OVER THE HIGHER TERRAIN THIS AFTERNOON. DRIER AIR WILL
MOVE IN FOR THE FIRST HALF OF THE WEEKEND AS HIGH PRESSURE MOVES
OVER THE AREA...BUT AS SOUTHERLY FLOW DEVELOPS BEGINNING
SUNDAY...MOISTURE WILL BEGIN TO INCREASE AGAIN.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...&&

KRUSE/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 23, 10:23 PM MDT, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1023 PM MDT THU AUG 23 2012

UTZ001>016-019>021-517-518-WYZ021-241200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1023 PM MDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

ELEVATED FLOWS ON SOME OF THE DRAINAGES IN KANE COUNTY OF SOUTHERN
UTAH WILL GRADUALLY DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BECOME MORE ISOLATED FRIDAY AS A DRIER AIRMASS
FILTERS INTO THE REGION. THERE WILL STILL BE A SMALL THREAT OF
HEAVY RAIN AND FLASH FLOODING ACROSS THE FAR SOUTHERN OUTLOOK
AREA FRIDAY AFTERNOON AND EARLY EVENING.

THIS DRIER AIRMASS...COMBINED WITH INCREASING WINDS...COULD
POTENTIALLY LEAD TO HAZARDOUS FIRE WEATHER CONDITIONS ACROSS FAR
NORTHERN UTAH ON FRIDAY...MAINLY AT HIGHER ELEVATIONS.

SOME INCREASE IN MOISTURE IS EXPECTED AGAIN FOR THE WEEKEND AND
THE FIRST PART OF NEXT WEEK WITH A FEW MORE SHOWERS AND
THUNDERSTORMS POSSIBLE...MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 24, 9:25 AM MDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
925 AM MDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     FLASH FLOOD      2 NE BIG WATER          37.09N 111.64W
08/24/2012                   KANE               UT   PARK/FOREST SRVC

            MULTIPLE ROAD CLOSURES DUE TO FLASH FLOODING ON
            THURSDAY...AUG. 23RD INCLUDING SMOKEY MT. ROAD...NIPPLE
            CREEK RD IN THE WAHWEAP DRAINAGE...HOUSEROCK RD IN THE
            BUCKSKIN DRAINAGE...AND COTTONWOOD RD NEAR KODACHROME
            BASIN STATE PARK.

&&

BMCINERN
Special weather statement, Aug 24, 2:15 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
215 PM MDT FRI AUG 24 2012

UTZ004-008-010-014-015-242100-
SANPETE/SEVIER VALLEYS UT-SOUTHERN WASATCH FRONT UT-WASATCH MOUNTAINS
SOUTH OF I-80 UT-WASATCH PLATEAU/BOOK CLIFFS UT-WEST CENTRAL UTAH UT-
215 PM MDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UTAH...NORTHERN SANPETE
AND NORTHEASTERN JUAB COUNTIES UNTIL 300 PM MDT...

AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF NEPHI...MOVING SOUTHEAST AT 25
MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   NEPHI...
   FOUNTAIN GREEN...
   FAIRVIEW AND MILBURN...
   INTERSTATE 15 FROM SOUTH OF SANTAQUIN TO NORTH OF NEPHI

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3950 11149 3964 11168 3971 11172 3971 11179
      3967 11183 3975 11198 4001 11178 3977 11144
      3972 11147 3972 11141 3960 11139
TIME...MOT...LOC 2015Z 307DEG 20KT 3982 11177

KRUSE

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:38 PM MDTSpecial Weather StatementSLCCarbon52 min
Aug 24, 4:01 PM MDTSpecial Weather StatementSLCCarbon44 min
Aug 24, 4:20 PM MDTFlash Flood WarningSLCKane6 hr
Aug 24, 5:25 PM MDTSevere Thunderstorm WarningSLCEmery50 min

Nearby

Special Weather Statements in Utah, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.